Aa
A
A
A
Close
Hepatitis C Community
13.3k Members
Avatar universal

Hair thinning .. ahhhh - what to do?

It's only been 6 days on tx and I can already notice moderate hair thinning. I can't even brush my hair - it stays straight up like I just got electrocuted. I already am noticing hair on my pillow and in my hands when I shower. If the thinning keeps up at this rate I'm going to be bald by week 4. :/

Can anyone recommend a really good hair thickener that grows back hair and re-thickens it as well?
37 Responses
Avatar universal
I know you are serious but you gave me a good laugh, brings back tx memories.  I too lost a good bit of hair during tx, but had enough where it wasnt too noticible except to me.  I started counting the hairs that came out when is showered by sticking them on the shower wall, then throwing them in the trash. Hair started coming back 3 mths post tx., then I started measuring the progress. Please try not to do these things it becomes an obsession!!!  I know of nothing that stops hair loss.  I did start using Nixion Products while on tx. not so rough on the hair, very mild.. Good Luck ..Leah   Wait til the new hairs start coming out then you really look like youve been struck by lightening.
Avatar universal
My hair started coming out in double handfuls every time I showered at about week 18 or 19.  That continued for about 6-7 weeks.  Now, at week 30, the hair loss has stopped (at least for now).  Also, I notice some new hairs growing in.

There's nothing I know of that will prevent this.  It may slow down or stop, or maybe not - no rhyme or reason to these side effects.  
Avatar universal
Learn to live with it. It's a small price to pay if your liver gets well.
I used Nioxin and it might have helped a little but probably not. It takes a lot of imagination and styling work to feel just a tiny bit good about how you look. Some people buy wigs but they've been women as far as I know. This hair loss is part of the price we pay and it's probably a small portion of the price when you get right down to it. Things can get worse, you know?
By the way, I never heard of anyone losing their hair from treatment in just 6 days. And I have been here a really long time. Does anyone recall hearing about hair loss in 6 days? That seems very strange to me.
Mike
Avatar universal
I'm noticing any hair loss yet but when I brushed it today - I noticed that my hair was pointing straight out instead of going in the direction that it usually goes in. Then I took at the roots and noticed thinning. When I showered last night I saw something I've never noticed before - hair in my hand when I was shampooing, and my hair is pretty short.. lol

Hopefully it's not just a coincidence - that would really be bad. Excuse me for using the word 'moderate' - I should have said 'slight' but yes, I do notice something whacked out with my hair as well as seeing it on my hands, pillow, etc.

It's not noticeable at all but I can just tell that it's thinning kind of fast just by the way it's looked/felt/coming out on my pillow. Maybe it's just me - but I've never noticed these things before. My head seems to itch a little as well.

Yea, it really don't bother me that much - I guess I can just shave it if this gets that bad.
Avatar universal
You gave me a good laugh too!  I never had thick hair by any means but now it is very thin and I too have peices that stand straight up in the air like I have static all the time.  A co-worker asked my why my hair is sticking up and it pissed me off.  I have planned on telling her she is rude if she wants to mention it again.  My hair looks like sh*t most of the time.  I will be done in 6 more weeks and am praying that it goes back to normal along with the itchy patches here and there on my body.
Avatar universal
I meant to say i'm "not" noticing any hair loss when I "look in the mirror".
                             ^

Is there an 'edit post' feature on these boards?
Avatar universal
LOL, it's nice that you guys had got a good laugh. I also laughed too when I noticed it earlier today...

I'll just throw some extra gel in it for now. If it gets bad enough, I'll just shave it off.
Avatar universal
My hair was full and very curly but by the third month on treatment it was very thin and poker straight. When I would get out of the shower I looked like Alfalfa from the Little Rascals - if you go back that far. And I still looked like Alfalfa even after a lot of time with hair spray and/or gel and every other hair product that Karen or I could find. I didn't like it at all but, after I stopped the treatment it finally came back normal. It took at least 6 months though so be patient and start checking out products ahead of time .....or wigs. Mike
Avatar universal
I know how you feel, my coworkers would look at my hair while talking to me and not say anything about it to me. I did 96 wks so this went on for a long time.
206807 tn?1331939784
I haven’t heard of anyone starting to loose hair @ 6 days but it wouldn’t surprise me. I have come to the conclusion, this stuff has a mind of it’s own and there it has no rules.
Avatar universal
I guess nothing should surprise us anymore when it comes to HCV and treatment. Yet, once in a while I am surprised and 6 day alopecia did it for me.

How about this little tidbit:

"Combined treatment with pegylated interferon (PEG-IFN) and ribavirin is currently recommended for the treatment of chronic hepatitis C virus (HCV) infection. Many side effects including hair disorders have, however, been reported related to this treatment. Alopecia universalis is a severe form of hair disorder. Three cases of alopecia universalis during PEG-IFN and ribavirin combination therapy have been reported in the literature. Herein is reported a case of reversible alopecia universalis, with complete hair loss extending to the whole body, secondary to PEG-IFN alpha-2b and ribavirin combination therapy for chronic HCV infection. Hair regrowth began within 3 months of the completion of combined therapy. In case the liver disease is advanced, and virologic response occurs, treatment can still be completed, as it appears that these side effects are reversible.

PMID: 17700271 [PubMed - indexed for MEDLINE]"
233616 tn?1312790796
and they say worry can't make your hair fall out!!

but seriously, I started taking olive oil baths and just leaving in on my skin and hair overnight.

so far so good....6 months tx and hair is still here.  I think the stuff breaks off from brittleness which the drugs cause....so my theory was what has worked for women in the desert heat for thousands of years might help.  So far, so good.
I also leave conditioner in when I wash my hair. Sme types are fine for this....and don't leave hair oily if you use a small amount.  Again, think supple....do things to counteract brittleness.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.